|Year : 2019 | Volume
| Issue : 3 | Page : 258-260
A rare case of toxic epidermolysis necrolysis in early infancy: Successfully treated with intravenous immunoglobulin
Bharti Bhandari, Ragini Singh, Mritunjay Kumar, Aditya Saun
Department of Pediatrics, Shri Guru Ram Rai Institute of Medical and Health Sciences, Dehradun, Uttarakhand, India
|Date of Web Publication||28-Jun-2019|
Dr. Bharti Bhandari
Department of Pediatrics, Shri Guru Ram Rai Institute of Medical and Health Sciences, Patel Nagar, Dehradun, Uttarakhand
Source of Support: None, Conflict of Interest: None
Toxic epidermal necrolysis (TEN) is a potentially life-threatening dermatological disorder characterized by widespread erythema, necrosis, and bullous detachment of the epidermis and mucous membranes, resulting in exfoliation and possible sepsis and/or death. TEN is a disease of both children and adults, but TEN in early infancy is a rare event; in literature, only few cases in infants aged <6 months have been reported so far. We reported a case of a 6-week-old infant who developed TEN after some local off-label medication for abdominal colic. After intravenous immunoglobulin treatment, the infant showed dramatic improvement without any complications.
Keywords: Infancy, intravenous immunoglobulin, toxic epidermal necrolysis
|How to cite this article:|
Bhandari B, Singh R, Kumar M, Saun A. A rare case of toxic epidermolysis necrolysis in early infancy: Successfully treated with intravenous immunoglobulin. Indian J Paediatr Dermatol 2019;20:258-60
|How to cite this URL:|
Bhandari B, Singh R, Kumar M, Saun A. A rare case of toxic epidermolysis necrolysis in early infancy: Successfully treated with intravenous immunoglobulin. Indian J Paediatr Dermatol [serial online] 2019 [cited 2019 Jul 16];20:258-60. Available from: http://www.ijpd.in/text.asp?2019/20/3/258/261878
| Introduction|| |
Toxic epidermal necrolysis (TEN) is a life-threatening bullous dermatosis characterized by the sudden onset of full-thickness epidermal necrosis. TEN is a disease of both children and adults, but TEN in early infancy is a rare event. The course may be relentlessly progressive, complicated by severe dehydration, electrolyte imbalance, shock, and secondary localized infections and septicemia. The outcome is usually fatal in neonates and young infants probably due to increased incidence of sepsis. Cessation of the offending agent is critical as soon as possible. Complementary adjuvant therapies such as systemic corticosteroids, intravenous immunoglobulin (IVIG), immunosuppressives such as cyclosporine, cyclophosphamide, and thalidomide, and plasmapheresis can be given.
| Case Report|| |
A 6-week-old male infant had fever and excessive cry for 5 days for which he was prescribed some local anticolic medicine. Two days later, the patient developed erythematous rash which started on face, chest, arms, and later to trunk and lower limbs [Figure 1]. As the rash worsened, the child developed oral and lip ulcers, redness of eyes, and excoriation of perianal area and was poorly feeding. On examination, the patient was irritable and afebrile, and his vital parameters were normal. There was extensive, generalized, purpuric rash predominantly seen on the face, chest, thighs, buttocks, and perianal region. There were blisters leading to separation of sheets of skin, erosions at few places, with ulcers in the oral cavity and congested eyes. There was no significant history in the past. Investigations showed that total leukocyte count and differential leukocyte count were normal and urine and blood cultures were negative. Clinical diagnosis of TEN was made as histological diagnosis was not possible. The patient was treated in Pediatric Intensive Care Unit for the first few days with intravenous fluid 0.45% normal saline dextrose and IV antibiotics vancomycin and ceftriaxone for 7 days and was given IVIG 1 g/kg once daily for 2 days. Gradually, feeding was started. It showed rapid recovery. The patient was also given supportive treatment like lacrigel to prevent keratitis. The patient improved within a week without any complications and was discharged. Only few hypopigmented lesions were left at the time of discharge [Figure 2].
| Discussion|| |
TEN is an acute, rare life-threatening drug reaction associated with 30% mortality. This disorder is characterized by extensive full-thickness necrosis of the epidermis and mucous membrane involvement. TEN could be considered an extreme form of Stevens–Johnson syndrome, when an epidermal detachment >30% of the body surface occurs coupled with widespread purpuric macules or flat atypical targets. This entity is considered extremely rare in the neonatal period.
TEN is a severe adverse cutaneous reaction clinically characterized by prodrome of fever, malaise, localized skin tenderness, diffuse erythema, and purpuric rash, which usually starts on the face and chest and progresses downward to trunk and extremities, with positive Nikolsky's sign, leading on to widespread blisters with separation of sheets of epidermis and erosions. Mucosa is denuded producing oral ulcers, red crusted lips, dysphagia, diarrhea, genital and urinary tract ulcers, and severe purulent conjunctivitis. Epidermal detachment is >30% body surface area in TEN. The course may be relentlessly progressive, complicated by severe dehydration, electrolyte imbalance, shock, and secondary localized infections and septicemia. Thirty percent of TEN patients die due to fatal complications such as sepsis, metabolic abnormalities, multiorgan failure, gastrointestinal hemorrhage, and pulmonary embolism. Mortality rates in children are much lower than in adults; however, in contrast, the outcome is usually fatal in neonates and young infants probably due to increased incidence of sepsis. There are >200 medications reported to cause TEN, but the drugs most often implicated are antibiotics such as sulfonamides; beta-lactam antibiotics; anticonvulsants such as phenytoin, phenobarbital, and carbamazepine; nevirapine; abacavir; nonsteroidal anti-inflammatory drugs, particularly the oxicams; allopurinol; lamotrigine; tetracyclines; and quinolones. TEN has also rarely been caused by vaccination and Mycoplasma pneumoniae infections.
Other diseases should be considered in the differential diagnosis of TEN, such as staphylococcal scalded skin syndrome (mainly in the neonatal period), linear immunoglobin A dermatosis, paraneoplastic pemphigus, acute graft-versus-host disease, drug-induced pemphigoid and pemphigus, and acute generalized exanthematous pustulosis. In our case, we made the diagnosis on clinical grounds as histological diagnosis was not possible due to consent issues.
As most cases are drug induced, cessation of the offending agent is critical as soon as possible. Treatment includes strict reverse isolation, meticulous fluid, and electrolyte therapy. Systemic antibiotics are indicated when secondary infection is evident or suspected.
Complementary adjuvant therapies such as systemic corticosteroids, IVIG, immunosuppressives such as cyclosporine, cyclophosphamide, and thalidomide, and plasmapheresis can be given. Although many adjuvant therapies have been proposed, recently, IVIG therapy has gained much importance as it acts by blocking Fas-Fas ligand-mediated apoptosis of keratinocytes, and other proposed mechanisms include elimination of circulating immune complexes, modulation of cytokine milieu, functional blockade of antibody Fc receptors, and regulation of cellular immune responses. Our case was treated successfully with IVIG with a dose of 1 g/kg/day for 2 days, cumulative dose of 2 g/kg along with supportive treatment. IVIG showed dramatic improvement. The baby was discharged within a week only few hypopigmented lesions were present at the time of discharge. This shows that IVIG is highly effective for the treatment of TEN. This is the youngest case who has been treated successfully with IVIG. In the literature, only a 5-month-old infant of TEN who survived has been reported so far.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form, the patient's father has given consent for his son's images and other clinical information to be reported in the journal. The patient's father understands that the name and initials will not be published and due efforts will be made to conceal identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Tristani-Firouzi P, Petersen MJ, Saffle JR, Morris SE, Zone JJ. Treatment of toxic epidermal necrolysis with intravenous immunoglobulin in children. J Am Acad Dermatol 2002;47:548-52.
Arca E, Köse O, Erbil AH, Nişanci M, Akar A, Gür AR. A 2-year-old girl with Stevens – Johnson syndrome/toxic epidermal necrolysis treated with intravenous immunoglobulin. Pediatr Dermatol 2005;22:317-20.
Pereira FA, Mudgil AV, Rosmarin DM. Toxic epidermal necrolysis. J Am Acad Dermatol 2007;56:181-200.
Rajesh G, Krishnappa J. A case of toxic epidermal necrolysis in a young infant successfully treated with intravenous immunoglobulin. Indian J Paediatr Dermatol 2014;15:33-5. [Full text]
[Figure 1], [Figure 2]